Kardiologia Polska 2017 nr 07-28

 

STUDIUM PRZYPADKU / CLINICAL VIGNETTE

Electrical storm secondary to theophylline prescription in a patient with implantable cardioverter defibrillator

Burza elektryczna u chorego z wszczepialnym kardiowerterem defibrylatorem wtórna do przyjętej teofiliny

Afef Ben Halima, Zied Ibn Elhadj, Marouane Boukhris, Farouk Abcha, Salem Kachboura

Cardiology Department, Abderrahmen Mami Hospital, Ariana; Faculty of Medicine of Tunis, University of Tunis El Manar, Tunisia

Address for correspondence:
Marouane Boukhris, MD, FESC, Faculty of Medicine of Tunis, University of Tunis El Manar, 13 Rue Naceur Bey 2013 Ben Arous, Tunisia, e-mail: marboukhris@gmail.com

We report the case of a 73-year-old obese man (body mass index 32 kg/m2), with sleep apnoea syndrome, atrial fibrillation, and non-ischaemic dilated cardiomyopathy (left ventricular ejection fraction 30%), who received a biventricular implantable cardioverter defibrillator (ICD) 10 years ago as secondary prevention after several episodes of ventricular tachycardia. He was on optimal medical therapy (candesartan 8 mg/d, bisoprolol 2.5 mg/d, spironolactone 25 mg/d, amiodarone 200 mg/d, and oral anticoagulation). No ventricular arrhythmia was detected since ICD implantation. The patient was referred to the emergency department for dizziness, palpitations, and several ICD shocks. No signs of heart failure were observed on clinical examination. Electrocardiograms showed several premature cardiac complexes. Telemetry revealed an electrical storm with 9 episodes of ventricular fibrillation and tachycardia appropriately treated with shocks and anti-tachycardia pacing (Fig. 1). No abnormalities were found on blood tests. The patient reported theophylline intake for an asthma-like bronchitis for the two preceding weeks at a dose of 400 mg/day concomitant with beta-blocker withdrawal. A favourable outcome was obtained after theophylline suppression, even in the absence of beta-blocker reintroduction. At follow-up, no ventricular arrhythmia was observed during the next 12 months. Triggering factors precipitating an electrical storm in ICD patients are only identified in less than 25% of cases. Theophylline is a phosphodiesterase inhibitor that increases calcium concentration, leading to an increased inotropism and promoting the emergence of post-diastolic late potentials involved in arrhythmogenesis (Fig. 2). The pharmacokinetics of theophylline are moderately vulnerable with a narrow therapeutic range, and are largely influenced by the patient’s age and weight. Indeed, in elderly and obese patients, the theophylline half-life can be easily doubled. Furthermore, the clearance of theophylline is significantly reduced in heart failure. For the above reasons, the arrhythmogenic effect of theophylline was potentialised in our patient. To the best of our knowledge, this is the first case of electrical storm due to theophylline prescription in an ICD patient. To conclude, caution should be paid when prescribing theophylline in patients with arrhythmic vulnerability.

Conflict of interest: none declared

313099.jpg 

Figure 1. Electrical storm recorded by telemetry; A. > 3 episodes of ventricular tachycardia (VT) occurring within 24 h detected by telemetry (in addition to atrial fibrillation [AF] episodes); B. Overall summary of the telemetry parameters (9 episodes of ventricular arrhythmias); C. VT detected and treated with anti-tachycardia pacing (in addition to AF episodes)

Ben-Halima_02.tif 

Figure 2. Mechanisms of arrhythmogenic effect of theophylline. Two pathways are involved in the arrhythmogenic effect of theo­phylline: 1 — The inhibition of the phosphodiesterase which inactivates AMPc. As a result, the increase level of AMPc activates protein kinase A, phosphorylating serine, and threonine residues of a large number of proteins, including L-type Ca2+ channel, RyR2, and the SERCA2a-inhibitor phospholamban, which contribute to the arrhythmogenic response via a transient elevation of cellular concentration Ca2+; 2 — The antagonisation of adenosine A1 receptors resulted in an important arrhythmogenic effect. The adenosine receptor is coupled to a GI (inhibitory) protein that inhibits adeny- late cyclase. This leads to increased intracellular level of AMPc; βAR — beta-adrenoceptor; AC — adenylyl cyclase; AD Rc — adenosine receptor; AMPc — cyclic adenosine monophosphate; ATP — adenosine triphosphate; I Ca++L — L-type Ca2+ channel; PKA — protein kinase A; RyR — ryanodine receptor channel; SERCA2a — sarco/endoplasmic reticulum Ca2+-ATPase

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

By VM Media Sp. z o.o. VM Group Sp.k., ul. Świętokrzyska 73 , 80–180 Gdańsk, Poland

phone:+48 58 320 94 94, fax:+48 58 320 94 60, e-mail: viamedica@viamedica.pl